A number of drugs, most of which contain a thiol (or sulphydryl) group in their molecular structure, has been implicated in causing idiopathic conditions closely resembling pemphigus like eruptions.
Idiopathic pemphigus and bullous pemphigoid are autoimmune disorders. Idiopathic pemphigus typically features superficial blisters, although sometimes erythema, crusting and scaling are the major clinical signs. Idiopathic bullous pemphigoid is characterised by large blisters developing on an erythematous base.
Cicatricical pemphigoid is a rare variant in which mouth ulcers, eye problems and other complications may develop, with subsequent scarring.
SOME DRUGS THAT MAY CAUSE PEMPHIGUS-LIKE ERUPTIONS
The drug-induced disorder has a broad spectrum of clinical presentation comprising widely scattered large, firm, bullae, classical but fewer lesions, scarring plaques, an erythema multiforme-like picture and a pemphigus-like picture. In general, affected patients are younger than those with idiopathic disease.
The drug-induced variant can feature clinical characteristics of both pemphigus and pemphigoid. The mechanism is unknown; both immune and toxic mechanisms have been proposed.
The entire clinical spectrum of pemphigus has been reported in association with penicillamine. As many as 7 per cent of patients taking the drug for more than six months develop a pemphigus-like eruption. This is thought to be a cutaneous manifestation of the autoimmunogenic properties of the drug. Evidence suggests that the penicillamine-induced variant of pemphigus is essentially the same as the idiopathic condition. The disease usually improves when penicillamine is stopped but may persist for many years and recur on rechallenge.